Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The McMullen domain: Rings around the boundary

Authors: Robert L. Devaney and Sebastian M. Marotta
Journal: Trans. Amer. Math. Soc. 359 (2007), 3251-3273
MSC (2000): Primary 37F10; Secondary 37F45
Published electronically: February 13, 2007
MathSciNet review: 2299454
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we show that there are infinitely many rings $ {\mathcal S}^k, k \geq 1$, around the McMullen domain in the parameter plane for the family of complex rational maps of the form $ z^n + \lambda/z^n$ where $ \lambda \in \mathbb{C}$ and $ n \geq 3$. These rings converge to the boundary of the McMullen domain as $ k \rightarrow \infty$. The rings $ {\mathcal S}^k$ contain $ (n-2)n^{k-1} + 1$ parameter values that lie at the center of Sierpinski holes. That is, these parameters lie at the center of an open set in the parameter plane in which all of the corresponding maps have Julia sets that are Sierpinski curves. The rings also contain the same number of superstable parameter values, i.e., parameter values for which one of the critical points is periodic of period either $ k$ or $ 2k$.

References [Enhancements On Off] (What's this?)

  • 1. Blanchard, P., Devaney, R. L., Look, D. M., Seal, P., and Shapiro, Y., Sierpinski-Curve Julia Sets and Singular Perturbations of Complex Polynomials, Ergodic Theory and Dynamical Systems 25 (2005), 1047-1055. MR 2158396 (2006d:37087)
  • 2. Devaney, R. L., Baby Mandelbrot Sets Adorned with Halos in Families of Rational Maps, Complex Dynamics: Twenty Five Years After the Appearance of the Mandelbrot Set, Contemp. Math., Vol. 396, Amer. Math. Soc. Providence, RI, 2006. MR 2209085
  • 3. Devaney, R. L., Structure of the McMullen Domain in the Parameter Space of Rational Maps, Fund. Math. 185 (2005), 267-285. MR 2161407 (2006c:37046)
  • 4. Devaney, R. L., The McMullen Domain: Satellite Mandelbrot Sets and Sierpinski Holes. To appear.
  • 5. Devaney, R. L. and Look, D. M., A Criterion for Sierpinski Curve Julia Sets. To appear in Topology Proceedings.
  • 6. Devaney, R. L., Look, D. M., and Uminsky, D., The Escape Trichotomy for Singularly Perturbed Rational Maps. Indiana Univ. Math. J. 54 (2005), 1621-1634. MR 2189680
  • 7. Douady, A. and Hubbard, J., Etude Dynamique des Polynômes Complexes. Publ. Math. D'Orsay (1984). MR 0762431 (87f:58072a)
  • 8. Douady, A. and Hubbard, J., On the Dynamics of Polynomial-like Mappings. Ann. Sci. ENS Paris 18 (1985), 287-343. MR 0816367 (87f:58083)
  • 9. McMullen, C., Automorphisms of Rational Maps. Holomorphic Functions and Moduli. Vol. 1. Math. Sci. Res. Inst. Publ. 10. Springer, New York, 1988. MR 0955807 (89m:58187)
  • 10. McMullen, C., The Classification of Conformal Dynamical Systems. Current Developments in Mathematics. Internat. Press, Cambridge, MA (1995), 323-360. MR 1474980 (98h:58162)
  • 11. Milnor, J., Dynamics in One Complex Variable. Vieweg, 1999. MR 1721240 (2002i:37057)
  • 12. Milnor, J. and Tan Lei, A ``Sierpinski Carpet'' as Julia Set. Appendix F in Geometry and Dynamics of Quadratic Rational Maps. Experiment. Math. 2 (1993), 37-83. MR 1246482 (96b:58094)
  • 13. Petersen, C. and Ryd, G., Convergence of Rational Rays in Parameter Spaces. In The Mandelbrot set: Theme and Variations, London Mathematical Society, Lecture Note Series 274, Cambridge University Press, 161-172, 2000. MR 1765088 (2001f:37057)
  • 14. Roesch, P., On Captures for the Family $ f_\lambda(z) = z^2 + \lambda/z^2$. To appear.
  • 15. Whyburn, G. T., Topological Characterization of the Sierpinski Curve. Fund. Math. 45 (1958), 320-324. MR 0099638 (20:6077)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 37F10, 37F45

Retrieve articles in all journals with MSC (2000): 37F10, 37F45

Additional Information

Robert L. Devaney
Affiliation: Department of Mathematics, Boston University, 111 Cummington Street, Boston, Massachusetts 02215

Sebastian M. Marotta
Affiliation: Department of Mathematics, Boston University, 111 Cummington Street, Boston, Massachusetts 02215

Received by editor(s): May 5, 2005
Published electronically: February 13, 2007
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society